Alert archive / Nevada / Winter Storm Warnings in 2018
Winter Storm Warning 1, NWS Las Vegas, NV
NWS Las Vegas, NV issued this winter storm warning at Jan 7, 2018, 2:18 PM PST for Clark County, Lincoln County, Nye County, Nevada; Inyo County, California. It took effect at Jan 8, 2018, 4:00 PM PST. It was in force for 25 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 7, 2018, 2:18 PM PST (22:18 UTC)
- In effect from
- Jan 8, 2018, 4:00 PM PST
- Expired
- Jan 9, 2018, 4:41 PM PST
- In force
- 25 hr
- Issued by
- NWS Las Vegas, NV
Counties Inyo County, CA, Clark County, NV, Lincoln County, NV, Nye County, NV
The radar
The Las Vegas radar (KESX), 182 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 9, 4:00 PM PST | SNOW 6 | 1 Ene Mt. Charleston, NV | AN ESTIMATED 3 INCHES OF SNOW WAS OBSERVED IN THE ECHO CANYON AREA OF MT. CHARLESTON BEFORE 10 AM PST, FOLLOWED BY RAIN, THEN AN ADDITIONAL 3 INCHES OF SNOW FELL IN THE AFTERNOON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 10.3 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1569 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- -34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
625 WWUS45 KVEF 072218 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 218 PM PST Sun Jan 7 2018 CAZ519-521-081200- /O.UPG.KVEF.WS.A.0001.180109T0000Z-180110T0600Z/ /O.NEW.KVEF.WS.W.0001.180109T0000Z-180110T0600Z/ Eastern Sierra Slopes-White Mountains of Inyo County- Including Aspendell, Whitney Portal, Westgard Pass, and Bristlecone Pine 218 PM PST Sun Jan 7 2018 ...WINTER STORM WARNING IN EFFECT FROM 4 PM MONDAY TO 10 PM PST TUESDAY ABOVE 7000 FEET... * WHAT...Heavy snow expected. Travel will be very difficult to impossible. Total snow accumulations of 10 to 20 inches, with localized amounts up to 3 feet for the Sierra Nevada, 5 to 10 inches in the White Mountains. * WHERE...Eastern Sierra Slopes and White Mountains of Inyo County. * WHEN...4 PM Monday to 10 PM Tuesday. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. Mountain roads will become dangerous to travel as they become slick and snow covered. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow are forecast and severe winter weather conditions are expected or occurring that will make travel dangerous. If you must travel, keep a flashlight with extra batteries, food and water in your vehicle in case of an emergency. Call 5 1 1 for the latest road conditions. $$ NVZ018-019-081200- /O.UPG.KVEF.WS.A.0001.180109T1200Z-180110T0600Z/ /O.NEW.KVEF.WS.W.0001.180109T1200Z-180110T0600Z/ Sheep Range-Spring Mountains-Red Rock Canyon- Including The Town Of Mt Charleston and Red Rock Canyon 218 PM PST Sun Jan 7 2018 ...WINTER STORM WARNING IN EFFECT FROM 4 AM TO 10 PM PST TUESDAY ABOVE 7000 FEET... * WHAT...Heavy snow expected. Plan on difficult travel conditions. Total snow accumulations of 6 to 12 inches, with localized amounts up to 18 inches possible. * WHERE...Sheep Range and Spring Mountains. * WHEN...4 AM to 10 PM Tuesday. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. Mountain roads will become dangerous to travel as they become slick and snow covered. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow are forecast and severe winter weather conditions are expected or occurring that will make travel dangerous. If you must travel, keep a flashlight with extra batteries, food and water in your vehicle in case of an emergency. Call 5 1 1 for the latest road conditions. $$ http://www.weather.gov/lasvegas
5 follow-up statements
860 WWUS45 KVEF 081133 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 333 AM PST Mon Jan 8 2018 CAZ519-521-090000- /O.CON.KVEF.WS.W.0001.180109T0000Z-180110T0600Z/ Eastern Sierra Slopes-White Mountains of Inyo County- Including Aspendell, Whitney Portal, Westgard Pass, and Bristlecone Pine 333 AM PST Mon Jan 8 2018 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 PM PST TUESDAY ABOVE 7000 FEET... * WHAT...Heavy snow expected. Travel will be very difficult to impossible. Total snow accumulations of 10 to 20 inches, with localized amounts up to 3 feet for the Sierra Nevada, 5 to 10 inches in the White Mountains. * WHERE...Eastern Sierra Slopes and White Mountains of Inyo County. * WHEN...4 PM today to 10 PM Tuesday. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. Mountain roads will become dangerous to travel as they become slick and snow covered. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow are forecast and severe winter weather conditions are expected or occurring that will make travel dangerous. If you must travel, keep a flashlight with extra batteries, food and water in your vehicle in case of an emergency. Call 5 1 1 for the latest road conditions. $$ NVZ018-019-090000- /O.CON.KVEF.WS.W.0001.180109T1200Z-180110T0600Z/ Sheep Range-Spring Mountains-Red Rock Canyon- Including The Town Of Mt Charleston and Red Rock Canyon 333 AM PST Mon Jan 8 2018 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 4 AM TO 10 PM PST TUESDAY ABOVE 7000 FEET... * WHAT...Heavy snow expected. Plan on difficult travel conditions. Total snow accumulations of 6 to 12 inches, with localized amounts up to 18 inches possible. * WHERE...Sheep Range and Spring Mountains. * WHEN...4 AM to 10 PM Tuesday. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. Mountain roads will become dangerous to travel as they become slick and snow covered. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow are forecast and severe winter weather conditions are expected or occurring that will make travel dangerous. If you must travel, keep a flashlight with extra batteries, food and water in your vehicle in case of an emergency. Call 5 1 1 for the latest road conditions. $$ http://www.weather.gov/lasvegas
796 WWUS45 KVEF 082117 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 117 PM PST Mon Jan 8 2018 CAZ519-521-091200- /O.CON.KVEF.WS.W.0001.180109T0000Z-180110T0600Z/ Eastern Sierra Slopes-White Mountains of Inyo County- Including Aspendell, Whitney Portal, Westgard Pass, and Bristlecone Pine 117 PM PST Mon Jan 8 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM PST TUESDAY ABOVE 7000 FEET... * WHAT...Heavy snow expected. Travel will be very difficult to impossible. Total snow accumulations of 10 to 20 inches, with localized amounts up to 3 feet for the Sierra Nevada Ridgetops, 5 to 10 inches in the White Mountains. * WHERE...Eastern Sierra Slopes and White Mountains of Inyo County. * WHEN...4 PM today to 10 PM Tuesday. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. Mountain roads will become dangerous to travel as they become slick and snow covered. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow are forecast and severe winter weather conditions are expected or occurring that will make travel dangerous. If you must travel, keep a flashlight with extra batteries, food and water in your vehicle in case of an emergency. Call 5 1 1 for the latest road conditions. $$ NVZ018-019-091200- /O.CON.KVEF.WS.W.0001.180109T1200Z-180110T0600Z/ Sheep Range-Spring Mountains-Red Rock Canyon- Including The Town Of Mt Charleston and Red Rock Canyon 117 PM PST Mon Jan 8 2018 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 4 AM TO 10 PM PST TUESDAY ABOVE 7000 FEET... * WHAT...Heavy snow expected. Plan on difficult travel conditions. Total snow accumulations of 6 to 12 inches, with localized amounts up to 18 inches possible. * WHERE...Sheep Range and Spring Mountains. * WHEN...4 AM to 10 PM Tuesday. Heaviest snow expected midday. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. Mountain roads will become dangerous to travel as they become slick and snow covered. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow are forecast and severe winter weather conditions are expected or occurring that will make travel dangerous. If you must travel, keep a flashlight with extra batteries, food and water in your vehicle in case of an emergency. Call 5 1 1 for the latest road conditions. $$ http://www.weather.gov/lasvegas
504 WWUS45 KVEF 091140 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 340 AM PST Tue Jan 9 2018 NVZ018-019-100000- /O.CON.KVEF.WS.W.0001.180109T1200Z-180110T0600Z/ Sheep Range-Spring Mountains-Red Rock Canyon- Including The Town Of Mt Charleston and Red Rock Canyon 340 AM PST Tue Jan 9 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING ABOVE 7000 FEET... * WHAT...Heavy snow expected. Plan on difficult travel conditions. Total snow accumulations of 6 to 12 inches, with localized amounts up to 18 inches possible. * WHERE...Sheep Range and Spring Mountains. * WHEN...4 AM to 10 PM today. Heaviest snow expected midday as snow levels fall. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. Mountain roads will become dangerous to travel as they become slick and snow covered. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow are forecast and severe winter weather conditions are expected or occurring that will make travel dangerous. If you must travel, keep a flashlight with extra batteries, food and water in your vehicle in case of an emergency. Call 5 1 1 for the latest road conditions. $$ CAZ519-521-100000- /O.CON.KVEF.WS.W.0001.000000T0000Z-180110T0600Z/ Eastern Sierra Slopes-White Mountains of Inyo County- Including Aspendell, Whitney Portal, Westgard Pass, and Bristlecone Pine 340 AM PST Tue Jan 9 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING ABOVE 7000 FEET... * WHAT...Heavy snow expected. Travel will be very difficult to impossible. Total snow accumulations of 10 to 20 inches, with localized amounts up to 3 feet for the Sierra Nevada Ridgetops, 5 to 10 inches in the White Mountains. * WHERE...Eastern Sierra Slopes and White Mountains of Inyo County. * WHEN...4 PM today to 10 PM Tuesday. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. Mountain roads will become dangerous to travel as they become slick and snow covered. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow are forecast and severe winter weather conditions are expected or occurring that will make travel dangerous. If you must travel, keep a flashlight with extra batteries, food and water in your vehicle in case of an emergency. Call 5 1 1 for the latest road conditions. $$ http://www.weather.gov/lasvegas
769 WWUS45 KVEF 092356 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 356 PM PST Tue Jan 9 2018 CAZ519-521-100100- /O.CAN.KVEF.WS.W.0001.000000T0000Z-180110T0600Z/ Eastern Sierra Slopes-White Mountains of Inyo County- Including Aspendell, Whitney Portal, Westgard Pass, and Bristlecone Pine 356 PM PST Tue Jan 9 2018 ...WINTER STORM WARNING IS CANCELLED... Heavy snow has ended across the Sierra, but light snow showers will be possible through this evening before tapering off overnight. Therefore the Winter Storm Warning has been cancelled. $$ NVZ018-019-100600- /O.CON.KVEF.WS.W.0001.000000T0000Z-180110T0600Z/ Sheep Range-Spring Mountains-Red Rock Canyon- Including The Town Of Mt Charleston and Red Rock Canyon 356 PM PST Tue Jan 9 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING ABOVE 7000 FEET... * WHAT...Heavy snow occurring. Plan on difficult travel conditions. Additional snow accumulations of 5 to 8 inches are expected. The heavy snow is expected to taper off later this afternoon with mainly light snow expected into this evening. * WHERE...Sheep Range and Spring Mountains-Red Rock Canyon. * WHEN...Until 10 PM today. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow are forecast and severe winter weather conditions are expected or occurring that will make travel dangerous. If you must travel, keep a flashlight with extra batteries, food and water in your vehicle in case of an emergency. Call 5 1 1 for the latest road conditions. $$ http://www.weather.gov/lasvegas
251 WWUS45 KVEF 100041 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 441 PM PST Tue Jan 9 2018 NVZ018-019-100145- /O.CAN.KVEF.WS.W.0001.000000T0000Z-180110T0600Z/ Sheep Range-Spring Mountains-Red Rock Canyon- Including The Town Of Mt Charleston and Red Rock Canyon 441 PM PST Tue Jan 9 2018 ...WINTER STORM WARNING IS CANCELLED... Snow has abruptly ended in the Spring Mountains and a fairly sharp line of dry air will continue spreading in from the west which will bring an end to the potential for additional snow accumulations. The Winter Storm Warning has been cancelled. $$ http://www.weather.gov/lasvegas
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this winter storm warning went out at Jan 7, 2:00 PM PST, 18 minutes earlier.
Area forecast discussion, Jan 7, 2:00 PM PST, 18 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 200 PM PST Sun Jan 7 2018 .SYNOPSIS...A potent storm system will bring rain and significant snow to the mountains above 7000 feet Monday and Tuesday. Dry and mild weather returns for the second half of the work week. && .SHORT TERM...through Tuesday Night. Superb day around the region under a ridge of high pressure. Temperatures running about 6-8 degrees above normal. For those in the lower Colorado River valley north winds will remain gusty into the evening before dissipating. Focus shifts west to evolving trough of low pressure over the eastern Pacific. Trough with subtropical origins near 25N/130W this afternoon will move northeast tonight phasing with deeper trough digging southeast out of the northeast Pacific. Extensive area of moisture from the subtropics will advect inland across the Mojave Desert and Great Basin tonight and Monday preceding the main trough. The colder/more dynamic trough will be near the central California coast Tuesday morning before tracking east across the Sierra Tuesday afternoon and the rest of southern Nevada/Arizona Tuesday night. Snow levels most challenging parameter to predict with confidence moderate at best. However, am confident that the southern Sierra Nevada, White Mountains, Spring Mountains and Sheep Range at least above 7000 feet will experience periods of heavy snow. So, decided to upgrade the Winter Storm Watch to a Winter Storm Warning. No change in beginning or ending times. For those snow levels. With extensive shield of moisture overrunning the area tomorrow and potentially a wedge of drier air in the lower levels wet bulb effect could contribute to initially lower snow levels. That subtropical air preceding the main trough should allow for rising snow levels Monday night into Tuesday morning before snow levels crash Tuesday afternoon. Latest snow storm totals came out fairly similar to yesterday. Southern Sierra Nevada in Inyo County taking the brunt of the snow, while the Spring Mountains still on track for 6-12 inches. Snow in Kyle Canyon may turn out quite wet and sticky as the snow level fluctuates around the valley floor before crashing Tuesday. Expect more snow in Lee Canyon due to its higher elevation. As for rainfall in the valleys expecting solid 0.20"-0.75" with locally higher amounts. With cold air aloft/strong dynamics that could be enough to trigger a few thunderstorms Tuesday. Did not include in the forecast at this time so something later shifts can hopefully getter a better handle on the potential. .LONG TERM...Wednesday through Sunday. The storm system moves east of the area by Wednesday however some lingering showers are possible in the eastern portion of the forecast area. Only light precipitation amounts are expected. Behind the system, ridging becomes established once again over the west with dry conditions and above normal temperatures expected. The only wrinkle in an otherwise unremarkable weather pattern is a shortwave that passes north of the area on Thursday but at this point doesn't look like it will impact our weather. && .AVIATION...For McCarran...Scattered high clouds above 15kft are expected tonight with light winds. A system will then push ashore the West Coast Monday and will usher in lower clouds and chances for showers. BKN Cigs around 8kft are likely by noon on Monday, with potential lower CIGs down to 5kft with any showers after 21Z. Precip chances will be hit or miss though in the Valley with better chances in the Mountains Monday evening and overnight. Better rain chances arrive with the main low pressure system on Tuesday. For the rest of southern Nevada, northwest Arizona and southeast California...Periods of high clouds and primarily light and variable winds tonight. Precip and clouds will overspread the area Monday from west to east. Scattered showers should move over the Sierra Monday morning, with chances for scattered precip reaching the Arizona area by Monday evening. Cigs with this system on Monday should hover between 8kft to 5kft, especially with showery activity. Winds on Monday should remain on the lighter side out of the south to southwest. && .SPOTTER INFORMATION STATEMENT...Spotter activation is not anticipated through the period, however, the season's first significant storm system will impact the region this week. Spotters are encouraged to report impacts such as rainfall, snowfall, snow level, visibility, and any other local impacts according to standard operating procedures. && SHORT TERM...Pierce AVIATION...Wolf LONG TERM...Salmen For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
Nearby
Winter Storm Warnings in Nevada, 2018Winter Storm Warnings in California, 2018Every winter storm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.